Codeine, which is commonly available as a prescription medication, is one of the most abused opioids. If you get involved with this substance and develop an opioid use disorder as a result, you will no longer be able to control how much of it you take. Over time, stopping its use could lead to the development of adverse withdrawal symptoms that require medical care. Read on to find out more:
What Is It?
Codeine is classified as a narcotic opioid substance. It is only available as a prescription medication for the management of coughing and pain. However, the drug also produces euphoric effects, and this is why it is considered to be a habit forming or addictive substance.
If you become addicted to it, you would be said to have developed an opioid use disorder. This means that you will taking codeine in higher doses or more frequently than you used to so that you can derive its pleasurable effects. When this happens, your addiction will be characterized by:
- Continuing to abuse the drug even when it causes you suffer adverse effects
- Developing tolerance to the substance
- Experiencing withdrawal symptoms when you do not use it
- Finding that you are no longer able to control how much or how frequently you take codeine
On the streets, the drug is known by a wide variety of names - most of which are used to conceal the fact that people are talking about codeine. These street names include but are not limited to:
- Captain Cody
- Doors and fours
- Lean (when it is mixed with cough syrup medication)
- Little C
- Pancakes and syrup
- Purple drank (when it is mixed with cough syrup)
You would typically use these code words to conceal the fact that you are referring to codeine or that you abuse and are addicted to it. However, this will only exacerbate your addiction and cause you to continue suffering many of the long term consequences of opioid abuse.
Addiction to this drug, like any other substance use disorder, is a serious condition. You need to get it diagnosed by a medical team and treated accordingly. This is because if you continue struggling in this way, there is a high risk that you may end up developing some adverse or even life-threatening effects as a result. Only through treatment can you restore your function, stop abusing codeine, improve your health, and experience a state of full recovery and abstinence from all substance abuse problems.
What Are The Effects?
You may start using codeine innocently after a doctor prescribes the medication for your cough, or for any other condition. However, you need to know that this drug is not as regulated as other opioids - like OxyContin and morphine - because it is considered to be less dangerous. As a result, abusing it could be easy for you.
The effects that arise when you take codeine would vary from what another person would experience. However, they will largely depend on the amount of the drug that you took. These effects might range from the mild to the fatal, or life-threatening.
Immediately after taking this medication, you may experience the following pleasurable effects - and these effects could compel you to continue seeking codeine out and using it on a regular basis. They include:
Some of the potential side effects that would occur with the short term use of codeine include:
- Blurred vision
- Dry mouth
- Low blood pressure
- Stomach cramps
If you continue using codeine in the long term and on a regular basis, there is a high risk that you could develop various health problems and maladaptive behaviors. The following are some of the long term effects of abusing this medication:
- Impaired memory
- Kidney damage
- Liver damage
- Muscle spasms
Codeine is classified as an opioid drug. As a result, continued use of it could increase your risk of developing tolerance to its effects. When this happens, you will find yourself taking it in higher doses or more frequently than you used to just so that you can experience the pleasurable effects we listed earlier.
Tolerance will later give rise to the development of dependence. When this happens, you could be said to be struggling with an opioid use disorder - and this condition will start ruining your life in various ways.
Signs to Look For If Someone Is Abusing Codeine
But how can you tell whether a loved one has been abusing codeine? Essentially, there are some signs and symptoms that you need to look out for. Over time, they may also develop an opioid use disorder. When this happens, they will display some signs that could make it clear that they have been abusing this medication. These signs include:
- Changes in their regular sleep patterns
- Constricted pupils
- Difficulties paying attention
- Difficulties with memory
- Lying about their use of prescriptions
- Misusing codeine prescriptions
- Poor coordination
- Shopping for the drug from multiple doctors so that they can get more prescriptions for it
- Sudden mood swings
Although abusing this drug will not always cause them to develop a substance use disorder, this risk is still high and it will increase if they continue taking codeine. Once they become addicted, you will notice the following signs:
- Continuing to take the medication even after they have realized that it has been causing problems with their relationships, health, finances, employment, and more
- Experiencing Cravings for the drug
- Experiencing tolerance to codeine, meaning that they need to take it in higher doses or more often to feel the pleasurable effects that it causes
- Experiencing withdrawal whenever they do not use codeine for a given period of time
- Failing to continue keeping up with their responsibilities and obligations as a result of ongoing codeine use
- Finding that they are no longer able to stop the use of this drug or slow it down
- Giving up some of the activities that they used to enjoy because they would rather use this drug instead
- Losing their ability to control their codeine use
- Spending a great deal of their time, money, energy, and other resources looking for, using, and recovering from using codeine
- Using the substance even when they are in dangerous situations
By being able to recognize these outward signs and symptoms of codeine use, you may be able to tell if your loved one has been abusing this medication and/or if they have developed an opioid use disorder.
Short and Long Term Symptoms of Codeine Addiction
There are many other symptoms that you might want to look for to determine if you may be addicted to codeine, or if your loved one has developed this type of substance use disorder. In the short term, these symptoms could include:
- Apathetic behavior
- Changes in vision
- Clammy feet
- Clammy hands
- Decreased appetite
- Dilated pupils
- Impaired judgment
- Lack of coordination
- Mood swings
- Nodding off
- Short attention span
- Sleeping more than you used to
- Slowed breathing
- Slurred speech
- Stomach pain
- Weight loss
If you continue using codeine in the long term, you may experience a wide variety of other symptoms. These include but are not limited to:
- Bowel damage
- Brain damage
- Constant drowsiness
- Find it increasingly difficult to keep up with your obligations at work or school
- Having difficulties with your family members
- Increased risk of lung infections
- Irregular heart rate
- Losing friends
- Mood swings
- Poor ability to focus
- Poor relationships
- Reduced ability to keep up with your daily responsibilities and obligations
- Sleep disorders
Codeine Overdose Risks
Codeine is relatively mild in comparison to other opioids. However, it can also cause you to suffer a drug overdose that could prove to be deadly. This is because it will depress the functioning of your CNS - central nervous system. This is dangerous because the CNS is responsible for controlling such essential functions as your respiratory system and your heartbeat.
If you combine codeine with alcohol or another opioid, the risk of overdose could be even more significant. When this happens, it can cause your breathing to slow down to dangerously low levels. This could also reduce the total volume of oxygen that is available to your brain. It is for this reason that you may suffer brain damage, coma, or death.
Other symptoms of a codeine overdose include:
- Bluish tint to your fingernails and lips
- Cold and clammy skin
- Extreme drowsiness
- Extreme fatigue
- Intestinal spasms
- Loss of consciousness
- Low blood pressure
- Muscle twitches
- Slow and labored breathing
- Weak pulse
Suffering a codeine overdose can prove to be life-threatening. It is for this reason that you should seek emergency medical assistance immediately you suspect that you - or someone else - may be suffering this condition.
Best Options for Recovery
The best way to overcome your codeine abuse and addiction is by checking into an addiction treatment and rehabilitation center. It will provide you with a wide variety of recovery services designed to overcome your codeine withdrawal symptoms, and physical and psychological dependence.
Questions? Need help?
If you or a loved one needs help for substance abuse or addiction, fill out the form below and a counselor will respond shortly.